Case Reports

Raising More Than Moods: Escitalopram-Associated Priapism

Selective serotonin reuptake inhibitors are a common first choice medication for anxiety and depression treatment, but health care providers should be aware of priapism as a possible adverse effect.

Author and Disclosure Information

 

References

Case Presentation

An 80-year-old white male was evaluated in a primary care clinic following a recent hospitalization for a suicide attempt. His past medical history included type 2 diabetes mellitus, chronic atrial fibrillation, essential hypertension and hyperlipidemia, and no prior psychiatric illness. Six weeks after his wife died of cancer, the patient attempted suicide by slitting his wrists, which resulted in significant blood loss and tendon damage.

After medical stabilization he was treated at an inpatient psychiatric facility for 10 days. There was no evidence of impaired memory nor psychosis during his hospitalization. He was prescribed doxazosin 1 mg twice daily and finasteride 5 mg daily for obstructive urinary symptoms, along with escitalopram 5 mg daily for depression and continuation of prior medications, including glipizide 10 mg twice daily, simvastatin 20 mg daily, metformin 500 mg twice daily, and lisinopril 20 mg daily. The patient’s estimated glomerular filtration rate was 85 at the time of these events.

He was evaluated by the mental health staff at the time of his primary care outpatient visit and noted to have a Patient Health Questionnaire (PHQ-9) score of 5 (mild depression symptoms) and a Generalized Anxiety Disorder 7 Item Scale (GAD-7) score of 1 (minimum anxiety symptoms). Eleven days later during his counseling appointment, he mentioned to staff that he had experienced a painful erection the day before, which lasted 4 hours. The primary care pharmacist was consulted for review of potential medication triggers. It was noted that there was a low frequency of priapism with both doxazosin and escitalopram, a selective serotonin reuptake inhibitor (SSRI). The provider team felt that the α blocker (doxazosin) was more likely than was the SSRI to cause the reported priapism event. Doxazosin was discontinued, and escitalopram 5 mg daily was maintained. His mood remained stable with no further suicidal ideation.

Eighteen days after discontinuation of doxazosin, the patient experienced a second priapism episode. He reported 2 days later that he experienced a prolonged, painful erection that lasted 4 hours and resolved without intervention. The patient’s mood continued without further suicidal thoughts, his appetite was normal, he had good social support and played cards with friends regularly. At that time, the decision was made to discontinue the escitalopram. The SSRI was felt to be a possible cause of priapism due to the length of time off doxazosin in relation to the second event.

The patient continued to do well 15 months after discontinuation of these medications. Unfortunately, he did not seek medical care during either episode of priapism, but he was felt to be reliable in his report based on a normal mental status exam. He does not have any of the other known risk factors for priapism, suggesting a possible association with his α blocker and SSRI.

Discussion

Priapism is a prolonged, painful erection lasting more than 4 hours and is considered a urologic emergency. It is divided into ischemic and nonischemic types. Ischemic priapism occurs with blood dyscrasias, such as sickle cell disease, thalassemia, leukemia, neurologic conditions affecting the spinal cord, and malignancies of bladder/prostate. The lifetime probability of priapism in patients affected by sickle cell disease is estimated at 29% to 42%.1 Medications associated with priapism include cocaine, ondansetron, antipsychotics, excessive use of erectile dysfunction drugs, and increasingly, antidepressants.2-8

Next Article: